As one of the most commonly prescribed medications, there is a good chance you know someone who is taking statins to help lower their cholesterol. While studies have repeatedly demonstrated that the benefits of statins greatly outweigh any side effects, doctors have long been concerned that some patients may stop taking the drug after experiencing muscle pain or soreness. Interestingly, a new study has found that patients taking statins report no increase in muscle problems – if they are unaware that they are taking the drug.
Published in the The Lancet, the study out of Imperial College London, analyzed data from a large randomized clinical trial which looked at lowering cholesterol in more than 10,000 patients in the UK, Ireland and the Nordic regions over three years. What the researchers found suggests that cases of muscle pain and weakness in patients are unlikely to be directly caused by statins, but rather by the so-called “nocebo” effect, where the very expectation of side effects can make patients more likely to report them.
Quick to acknowledge that patients can experience very real pain because of the nocebo effect, lead author Peter Sever, MD, PhD, said that he hopes the study’s data will help persuade physicians and patients that exaggerated concerns about statins are not supported by the available scientific evidence. “We know there is a significant emergence of heart attacks, strokes and deaths in people who have stopped taking statins, who would benefit from them,” he said. “It’s a huge problem affecting tens if not hundreds of thousands of patients worldwide.”